Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 135, NWS Green Bay, WI

August 14, 1998Calumet County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 14, 1998, 4:51 PM CDT for Calumet County, Wisconsin. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 1998, 4:51 PM CDT (21:51 UTC)
Expired
Aug 14, 1998, 5:45 PM CDT
In force
54 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Calumet County, WI

The radar

The Green Bay radar (KGRB), 47 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:52 PM CDTHail 1.5Appleton, WI
Aug 14, 5:00 PM CDTHail 2Sherwood, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WUUS1 KGRB 142152 RRA
SVRGRB
WIC015-142245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
451 PM CDT FRI AUG 14 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CALUMET COUNTY IN EAST-CENTRAL WISCONSIN

* UNTIL 545 PM CDT

* AT 447 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE
  THUNDERSTORM 15 MILES NORTHEAST OF OSHKOSH...NEAR NORTHERN LAKE
  WINNEBAGO. MOVEMENT WAS EAST AT 25 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGH CLIFF STATE PARK BY 505 PM
  ST JOHN BY 510 PM
  SHERWOOD BY 510 PM

THIS THUNDERSTORM WILL PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS. STAY
INSIDE A STURDY BUILDING UNTIL THE STORM PASSES. THIS THUNDERSTORM WILL
ALSO PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAIN.

SKOWRONSKI/J K LAST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:30 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 14, 4:30 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
430 PM CDT FRI AUG 14 1998

THUNDERSTORMS ARE MAIN CONCERN.

DOPPLER WAS SHOWING TWO LINES OF STORMS MOVING ACROSS THE FORECAST AREA
SO DISCUSSION WILL BE BRIEF. SURFACE ANALYSIS SHOWED WIND SHIFT THROUGH
NORTH-CENTRAL WISCONSIN BUT DEW POINTS DID NOT DROP OFF UNTIL YOU GET AS
FAR WEST AS CENTRAL AND NORTHEAST MN. NTRANS ANALYZED FIELDS HAD BEST
SFC MOIST CONV ACROSS THE UP AND NORTH-CENTRAL AND NORTHWEST WI. ADAP
LI/S WERE IN THE -6 TO -10 RANGE ALONG THIS AXIS WITH ZERO CAP. ETA BL
AND SB CAPES WERE FCST TO BE HIGHEST IN NORTHWEST IA BUT CIN WAS WEAK
OVER CENTRAL WI WHERE SOME STRONG STORMS DEVELOPED.

WOULD NOT WANT TO REMOVE THUNDERSTORMS FROM FCST UNTIL SECOND LINE OF
CONVECTION IS THROUGH SO WILL NEED TO MAKE LAST MINUTE CHANGES. FAN AND
FWC LOWS WERE SIMILAR AND LOOK OK TO ME.

MG

In the hours before

Special weather statement, Aug 14, 12:00 PM CDT, 4 hours 51 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-142100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT FRI AUG 14 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH CENTRAL WISCONSIN.

THUNDERSTORMS CAN BE EXPECTED ACROSS PORTIONS OF THE FORECAST AREA
THIS AFTERNOON INTO THE EARLY EVENING HOURS...BUT THE STORMS SHOULD NOT
BECOME SEVERE.

FORECAST:
SCATTERED THUNDERSTORMS CAN BE EXPECTED AHEAD OF A COLD FRONT THAT WILL
MOVE THROUGH THE AREA THIS AFTERNOON AND EARLY EVENING. HEAVY RAINS...
GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS.

DISCUSSION:
A WEAK COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TODAY. SCATTERED
THUNDERSTORMS CAN BE EXPECTED IN MOIST AND UNSTABLE AIR AHEAD OF THE
FRONT.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLEASE MONITOR THE SHORT-TERM FORECAST FOR ADDITIONAL UPDATES.

MG
Local storm report, Aug 14, 2:48 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
248 PM CDT FRI AUG 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    PHELPS                    WI   1 INCH HAIL
08/14/98   VILAS

JKL
Local storm report, Aug 14, 3:37 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
248 PM CDT FRI AUG 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    PHELPS                    WI   1 INCH HAIL
08/14/98   VILAS

JKL
Local storm report, Aug 14, 4:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
441 PM CDT FRI AUG 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    MENASHA                   WI   1.75 INCH HAIL
08/14/98   WINNEBAGO                      REPORTED BY COUNTY DEG

MG
Local storm report, Aug 14, 4:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
441 PM CDT FRI AUG 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    MENASHA                   WI   1.75 INCH HAIL
08/14/98   WINNEBAGO                      REPORTED BY COUNTY DEG

MG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:15 PM CDTSevere Thunderstorm WarningGRBMarathon30 min
Aug 14, 2:05 PM CDTSevere Thunderstorm WarningGRBForest, Vilas40 min
Aug 14, 2:59 PM CDTSevere Thunderstorm WarningGRBWood31 min
Aug 14, 3:29 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Marinette46 min
Aug 14, 4:28 PM CDTSevere Thunderstorm WarningGRBWinnebago32 min
Aug 14, 4:38 PM CDTSevere Thunderstorm WarningGRBMarinette52 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.